Alert archive / Minnesota / Heat Advisories in 2015

Heat Advisory 3, NWS Twin Cities, MN

August 15, 2015Hennepin County, Ramsey County, Minnesota

NWS Twin Cities, MN issued this heat advisory at Aug 15, 2015, 4:00 AM CDT for Hennepin County, Ramsey County, Minnesota. It took effect at Aug 15, 2015, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2015, 4:00 AM CDT (09:00 UTC)
In effect from
Aug 15, 2015, 1:00 PM CDT
Expired
Aug 15, 2015, 7:00 PM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN

Counties Hennepin County, MN, Ramsey County, MN

The radar

The Minneapolis radar (KMPX), 28 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2477 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

643 
WWUS73 KMPX 150900
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT SAT AUG 15 2015

...HEAT INDEX VALUES EXCEEDING 95 DEGREES THIS AFTERNOON...

.ONCE AGAIN THE HEAT AND HUMIDITY WILL BUILD ACROSS THE 
REGION THIS AFTERNOON. HEAT INDICES WILL RISE ABOVE 95 DEGREES IN
THE TWIN CITIES METRO AREA WHERE A HEAT ADVISORY HAS BEEN ISSUED
THIS AFTERNOON AND INTO THE EARLY EVENING. 

MNZ060-062-151800-
/O.NEW.KMPX.HT.Y.0003.150815T1800Z-150816T0000Z/
HENNEPIN-RAMSEY-
INCLUDING THE CITIES OF...MINNEAPOLIS...ST. PAUL
400 AM CDT SAT AUG 15 2015

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A HEAT ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING. 

* TEMPERATURE...NEAR 93 DEGREES. 

* MAXIMUM HEAT INDICES....95 TO 100.

* IMPACTS...HE RISK OF HEAT RELATED ILLNESSES WILL INCREASE FOR
  THOSE OUTSIDE OR WITHOUT AIR CONDITIONING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

&&

$$

JLT
1 follow-up statement
019 
WWUS73 KMPX 151700
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1200 PM CDT SAT AUG 15 2015

...ANOTHER HOT DAY TODAY...

.ONCE AGAIN THE HEAT AND HUMIDITY WILL BUILD ACROSS THE REGION
THIS AFTERNOON. HEAT INDICES WILL RISE ABOVE 95 DEGREES IN THE
TWIN CITIES METRO AREA WHERE A HEAT ADVISORY CONTINUES THIS
AFTERNOON AND INTO THE EARLY EVENING.

MNZ060-062-160000-
/O.CON.KMPX.HT.Y.0003.150815T1800Z-150816T0000Z/
HENNEPIN-RAMSEY-
INCLUDING THE CITIES OF...MINNEAPOLIS...ST. PAUL
1200 PM CDT SAT AUG 15 2015

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TEMPERATURES...LOW TO MID 90S.

* MAXIMUM HEAT INDICES....95 TO 100.

* IMPACTS...THE RISK OF HEAT RELATED ILLNESSES WILL INCREASE FOR 
  THOSE OUTSIDE OR WITHOUT AIR CONDITIONING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

&&

$$

BORGHOFF

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Aug 14, 10:01 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 14, 10:01 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1001 PM CDT FRI AUG 14 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 351 PM CDT FRI AUG 14 2015

TEMPERATURES HAVE RISEN INTO THE UPPER 80S TO LOWER 90S THIS
AFTERNOON...WITH THE HOT SPOT BEING MSP AT 94. DEW POINTS ARE A BIT
MORE VARIABLE ACROSS THE REGION RANGING FROM THE UPPER 60S TO MID
70S...ALTHOUGH THERE ARE SOME UPPER 70S IN LOCALIZED AREAS. THIS HAS
PRODUCED HEAT INDICES IN THE 90S WITH A FEW SPOTS TOUCHING 100 FROM
THE METRO WESTWARD TOWARD GLENCOE...HUTCHINSON AND LITCHFIELD.

ALSO OF NOTE THIS AFTERNOON IS CONVECTIVE DEVELOPMENT ACROSS
NORTHERN WI. THIS ACTIVITY HAS NOT MADE MUCH PROGRESS SOUTHWARD THIS
AFTERNOON...BUT COULD BUILD INTO THE LADYSMITH...RICE LAKE...AND EAU
CLAIRE AREAS LATE THIS AFTERNOON BEFORE DIMINISHING. NOT
ANTICIPATING SEVERE AT THIS TIME...BUT CANNOT RULE OUT SOME GUSTY
WINDS WITH THE STRONGER CELLS.

TEMPERATURES WILL BE SLOW TO COOL THIS EVENING WITH THE HIGH RH IN
PLACE. DEW POINTS WILL DROP SOME TONIGHT AS DRIER AIR BEGINS TO MOVE
IN FROM THE EASTERN PLAINS ON THE WESTERN PERIPHERY OF THE SURFACE
HIGH OVER THE MISSISSIPPI VALLEY. LOWS SHOULD STILL BE PRETTY
WARM...RANGING FROM THE MID 60S TO LOWER 70S.

PRECIPITABLE WATER VALUES HAVE BEEN HOVERING AROUND 1.5 INCHES TODAY
BUT THOSE ARE EXPECTED TO DROP TO AROUND AN INCH SATURDAY.
ACCOMPANYING THIS DRIER AIR WILL ALSO BE SLIGHTLY COOLER
TEMPERATURES ALOFT WITH 925 MB TEMPS FROM THE NAM AND ECMWF AROUND
+25C IN SOUTHERN MN TO +27C OVER WEST CENTRAL MN. THEREFORE...
CONDITIONS WILL IMPROVE SOME TOMORROW AND A HEAT ADVISORY WILL
LIKELY NOT BE NEEDED. WILL STILL BE WARM AND SOMEWHAT HUMID WITH
HEAT INDICES RISING INTO THE LOWER 90S BY AFTERNOON.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 351 PM CDT FRI AUG 14 2015

A WET AND COOLER WEATHER PATTERN WILL DOMINATE THE LONG TERM
FORECAST PERIOD...WITH THE POTENTIAL FOR SEVERAL INCHES OF
PRECIPITATION AND PROLONGED HIGH TEMPERATURES IN THE 70S.

MODEL AGREEMENT IS QUITE GOOD REGARDING THE POSITION OF A FRONT
JUST WEST OF THE FORECAST AREA ON SATURDAY EVENING. THEREFORE HAVE
DECENT CONFIDENCE IN A LINE OF SHOWERS AND THUNDERSTORMS TRACKING
ACROSS THE AREA ON SATURDAY NIGHT AND SUNDAY. THERE IS NOT A LOT
OF MID/UPPER FORCING OVERNIGHT...BUT LLVL MOISTURE
CONVERGENCE/TRANSPORT APPEARS SUFFICIENT TO WARRANT LIKELY POPS.

ON SUNDAY AFTERNOON THE COLD FRONT IS FORECAST TO BE BISECTING
THE FORECAST AREA...WHICH WILL LIKELY MAKE FOR A RENEWAL OF
SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER VALUES ARE FORECAST
TO EXCEED 2 INCHES...SO MANY AREAS COULD RECEIVE A GOOD SOAKING
SUNDAY NIGHT AND MONDAY.

ANOTHER TROUGH NOSES INTO THE AREA ON MONDAY NIGHT AND TUESDAY.
ALTHOUGH CONFIDENCE ON THE TRACK OF THIS TROUGH IS LOW GIVEN THE
DISPARITY BETWEEN THE MODEL SOLUTIONS...LOOKS AS IF AT LEAST A
PORTION OF THE FORECAST AREA COULD RECEIVE ANOTHER ROUND OF
WIDESPREAD MODERATE TO HEAVY RAINFALL.

CONDITIONS LOOK TO DRY OUT TEMPORARILY FOR WEDNESDAY AND
THURSDAY...BUT YET ANOTHER SYSTEM IS PROGGED TO BRING
PRECIPITATION TOWARD THE END OF NEXT WEEK.

OVERALL COOLER TEMPERATURES ARE EXPECTED NEXT WEEK...WITH HIGHS IN
THE 70S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 10 PM CDT FRI AUG 14 2015

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. WINDS SLOWLY BACK TO
THE SOUTH/SOUTHEASTERLY OVERNIGHT AND BECOME RATHER GUSTY IN THE
AFTERNOON HOURS ON SATURDAY. 700 MB TEMPERATURES RISE 2 DEGREES IN
THE NEXT 24 HOURS AND THAT SOULED LIMIT ANY AFTERNOON CONVECTION.
THERE MAY BE SCT250 AS THE RIDGE AXIS SHIFTS EAST OF THE AREA.
PRECIPITATION WILL BE SLOWER TO ARRIVE HENCE NO MENTION IN THIS
SET OF TAFS.

KMSP...NO ADDITIONAL CONCERNS OTHER THAN GUSTY WINDS BEGINNING AT
18Z WITH THE STRONGEST GUSTS AROUND THE 23Z TIMEFRAME. THOSE
GUSTS MAY REACH 20KTS.

/OUTLOOK FOR KMSP/
SUN...VFR. TSRA LIKELY/CHC MVFR. WINDS SW 10-15 KTS.
MON...VFR. CHC OF TSRA EARLY. WINDS N 5-10 KTS.
TUE...VFR. CHC MVFR/TSRA. WINDS SE 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...BORGHOFF
LONG TERM...LS
AVIATION...DRL
Hazardous weather outlook, Aug 15, 12:33 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1233 AM CDT SAT AUG 15 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
160545-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1233 AM CDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THROUGH 6 AM.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES WILL ONCE AGAIN APPROACH OR EXCEED 95 DEGREES
SATURDAY AFTERNOON AND EARLY EVENING.

THUNDERSTORMS WILL BE POSSIBLE LATER THIS WEEKEND AND INTO NEXT
WEEK. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME...ALTHOUGH HEAVY RAINFALL COULD POSE A THREAT FOR FLOODING
ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

Nearby

Heat Advisories in Minnesota, 2015Every heat advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.